Illinois, 2011Hail and Damaging Winds in Illinois, September 3, 2011
September 3, 2011 · NWS ILX · 8 events in 4 counties and zones
A cold front moved toward the Mississippi River valley during the afternoon hours of September 3rd. This front interacted with an unseasonably warm and humid airmass to produce multicell thunderstorms in eastern Iowa and western Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $185,000
- Crop damage
- $75,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved toward the Mississippi River valley during the afternoon hours of September 3rd. This front interacted with an unseasonably warm and humid airmass to produce multicell thunderstorms in eastern Iowa and western Illinois. Some of these thunderstorms produced damaging winds in a few area west of the Illinois River. The storms weakened as they moved into central Illinois, with only an isolated report of wind damage near Taylorville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 3, 2:00 PM CST, 30 minutes earlier.
Area forecast discussion, Sep 3, 2:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT SAT SEP 3 2011
.DISCUSSION...
ISSUED 300 PM CDT SAT SEP 3 2011
SHORT TERM...TONIGHT THROUGH TUESDAY...
ALTHOUGH THE PRIMARY COLD FRONT IS WAY BACK IN CENTRAL IA...THE
LEADING CONVERGENCE LINE/OUTFLOW BOUNDARY IS WELL INTO NORTH-CENTRAL
IL AND THIS IS WHERE CONVECTIVE INITIATION HAS OCCURRED. EXPECT
STORMS TO CONTINUE INCREASING WITH THE APPROACH OF THE COLD FRONT
AND AN UPPER SHORTWAVE OVER SOUTHWESTERN IA. SUFFICIENT INSTABILITY
AND MODERATE DEEP UNI-DIRECTIONAL SHEAR EXISTS FOR A SEVERE THREAT
IN THE FORM OF GUSTY WINDS AND ISOLATED LARGE HAIL. THE LONGEVITY OF
THE SEVERE THREAT WILL DEPEND ON IF THE STORMS CAN ORGANIZE
SUFFICIENTLY TO OVERCOME WEAK LOW LEVEL CONVERGENCE AND A
STABILIZING BOUNDARY LAYER WITH SUNSET. NONETHELESS...THUNDERSTORMS
WILL BE LIKELY FOR AT LEAST THE NORTHWESTERN HALF OF THE AREA
TONIGHT...WITH A HEFTY CHANCE IN THE SOUTHEAST LATER ON. BY 12Z
SUN...THE FRONT IS FORECAST TO LIE ACROSS THE SOUTHEASTERN COUNTIES
OF THE FORECAST AREA...WITH AT LEAST RESIDUAL PRECIPITATION LIKELY
THERE IN THE MORNING. ALL OF THE ACTIVITY SHOULD BE EAST OF THE AREA
LATE SUNDAY AFTERNOON.
AFTER THAT...MAINLY QUIET CONDITIONS EXPECTED THROUGH TUESDAY AS A
CANADIAN HIGH PRESSURE MOVES SOUTHAEST INTO THE MIDWEST.
TEMPERATURES WILL BE NOTICABLY COOLER WITH THIS AIRMASS...WITH HIGH
ON MONDAY ONLY IN THE UPPER 60S TO LOWER 70S. SUNDAY NIGHT AND
MONDAY NIGHT LOWS WILL BE IN THE MID 40S TO MID 50S.
LONG TERM...WEDNESDAY THROUGH SATURDAY...
OPERATIONAL VERSIONS OF THE ECMWF/GFS STILL SHOWING CONFLICTING
SOLUTIONS AS TO THE REMNANTS OF LEE. THE MAIN DIFFERENCE WILL BE HOW
MUCH INTERACTION OCCURS BETWEEN EX-LEE AND THE NORTHERN STREAM FLOW.
THE LARGE AMPLITUDE OF THE STRENGTHENING WESTERN CONUS RIDGE WOULD
ARGUE FOR A DEEPER EASTERN TROUGH AND SOME RESULTANT INTERACTION
WITH EX-LEE. THE GFS/HPC MANUAL SOLUTIONS ARE CLOSEST TO THIS FOR
FRIDAY AND SATURDAY. THE ECMWF KEEPS EX-LEE WELL CUT OFF FROM THE
NORTHERN STREAM AND DRIFTS IT BACK INTO IL BY NEXT SAT. THERE IS
STILL QUITE A BIT OF TIME TO SEE WHAT LEE DOES FOR THE NEXT DAY OR
SO WHILE IT IS STILL TROPICAL...SO WILL KEEP THE EXTENDED PERIOD DRY
FOR NOW.
04
&&
.AVIATION...
ISSUED 1245 PM CDT SAT SEP 3 2011
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL IL
DURING MID AND ESPECIALLY LATE AFTERNOON...POSSIBLY AFFECTING PIA
WITH MVFR CONDITIONS STARTING BETWEEN 20Z-21Z...BMI BETWEEN 21Z-22Z
AND ALONG I-72 BY 23Z. BEST CHANCES OF SHOWERS AND THUNDERSTORMS
WILL BE TONIGHT AS A COLD FRONT OVER NW PARTS OF IA/WI INTO CENTRAL
KS MOVES SE THROUGH CENTRAL IL...REACHING SE IL LATE TONIGHT. THERE
IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ALONG AND NORTH OF I-72...WITH DAMAGING WIND GUSTS AND LARGE
HAIL POSSIBLE. CLOUDS SHOULD SCATTED OUT/DECREASE BEHIND THE COLD
FRONT STARTING AT PIA AT 12Z AND REACHING CMI BY 16Z SUNDAY. SW
WINDS NEAR 10 KTS WITH GUSTS TO 17 KTS THIS AFTERNOON TO TURN WEST
LATER THIS AFTERNOON AND THEN NNW BEHIND THE COLD FRONT DURING THIS
EVENING AND DIMINISH UNDER 10 KTS. EXPECT NNW WINDS 10-15 KTS SUNDAY
MORNING AS HIGH PRESSURE OVER MT SETTLES INTO THE MIDWEST SUNDAY AND
COLD FRONT PUSHES SE ACROSS KY.
HUETTL
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 3, 1:41 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
241 PM CDT SAT SEP 3 2011
ILZ027>031-036>038-040>051-053-055-041100-
CASS-CHAMPAIGN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
241 PM CDT SAT SEP 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ONE MORE VERY HOT AND HUMID DAY IS EXPECTED. HIGH TEMPERATURES
WILL REACH THE MID TO UPPER 90S THIS AFTERNOON...WITH DEWPOINTS
IN THE LOW TO MID 60S. THE COMBINATION OF HEAT AND HUMIDITY WILL
CAUSE HEAT INDEX READINGS TO REACH 97 TO 103 DEGREES THIS
AFTERNOON.
A COLD FRONT WILL TRIGGER SCATTERED THUNDERSTORMS LATER THIS
AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS
ALONG AND NORTH OF A SPRINGFIELD TO TUSCOLA LINE. THE STORMS ARE
EXPECTED AFTER 3 PM THROUGH THE EVENING. THE STORMS MAY CONTAIN
DAMAGING WINDS AND LARGE HAIL ALONG WITH BRIEF HEAVY RAINS AND
FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW THUNDERSTORMS COULD LINGER SUNDAY MORNING FROM I-72 SOUTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS MAY BE NEEDED BETWEEN 3 PM AND 10 PM.
ILZ052-054-056-057-061>063-066>068-071>073-041100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
241 PM CDT SAT SEP 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ONE MORE VERY HOT AND RATHER HUMID DAY IS EXPECTED. NEAR RECORD
HIGH TEMPERATURES WILL REACH THE UPPER 90S TO AROUND 100 DEGREES...
WITH DEWPOINTS IN THE LOW TO MID 60S. THE COMBINATION OF HEAT AND
HUMIDITY WILL CAUSE HEAT INDEX READINGS TO REACH 98 TO 105 DEGREES
THIS AFTERNOON...AND HIGHEST BY LAWRENCEVILLE.
A COLD FRONT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS LATE
THIS AFTERNOON AND ESPECIALLY TONIGHT. GUSTY WINDS AND HAIL WILL
BE POSSIBLE ALONG WITH BRIEF HEAVY RAINS AND FREQUENT LIGHTNING.
THE BEST CHANCES OF SEVERE WEATHER SHOULD REMAIN FROM I-72 NORTH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
KH
In the hours before
Special weather statement, Sep 3, 1:49 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
249 PM CDT SAT SEP 3 2011
ILZ036-037-040-041-047-032045-
CASS-FULTON-MASON-SCHUYLER-TAZEWELL-
249 PM CDT SAT SEP 3 2011
...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER...SOUTHEAST
FULTON...NORTHERN CASS...NORTHERN MASON AND WESTERN TAZEWELL
COUNTIES UNTIL 345 PM CDT...
AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ASTORIA...OR 12 MILES NORTHEAST OF
RUSHVILLE...MOVING NORTHEAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM ALONG WITH VERY HEAVY RAINS AND FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
BATH...
IPAVA...
HAVANA...
LEWISTOWN...
ST. DAVID...
OTHER LOCATIONS AFFECTED INCLUDE...BLUFF CITY...MARBLETOWN...DUNCAN
MILLS...CHATAUQUA PARK...LIVERPOOL AND TOPEKA.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4028 9048 4029 9045 4030 9045 4065 9006
4035 8971 4005 9043 4018 9060
TIME...MOT...LOC 1949Z 232DEG 26KT 4020 9034
HUETTLThunderstorm Wind, Fulton
- When
- September 3, 2:30 PM CST to 2:32 PM CST
- Where
- Fulton County, 0.53 mi W of Bryant
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.470, -90.090
Significant weather observer estimated a 50 knot wind gust with minor damage to small tree limbs.
Thunderstorm Wind, Knox
- When
- September 3, 2:52 PM CST to 2:54 PM CST
- Where
- Knox County, Abingdon
- Measured
- 59 kt (68 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 40.800, -90.400
Large tree branches were blown down near Abingdon.
Hail, Knox
- When
- September 3, 2:53 PM CST to 2:56 PM CST
- Where
- Knox County, 2.07 mi N of Abingdon
- Measured
- 1.75 in hail
- Reported by
- Mesonet
- Coordinates
- 40.830, -90.400
Significant weather observer reported golf ball sized hail north of Abingdon.
Thunderstorm Wind, Peoria
- When
- September 3, 3:00 PM CST to 3:05 PM CST
- Where
- Peoria County, 0.69 mi N of Bellevue
- Measured
- 63 kt (72 mph) estimated gust
- Property damage
- $110,000
- Reported by
- Emergency Manager
- Coordinates
- 40.690, -89.680
Power lines were blown down, power poles were snapped, there was extensive damage to trees, and some house roof damage was reported due to falling trees in the Lake Camelot subdivision.
Thunderstorm Wind, Fulton
- When
- September 3, 3:00 PM CST to 3:02 PM CST
- Where
- Fulton County, 2.66 mi S of Canton Ingersoll Arp
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.532, -90.069
Large tree limbs were blown down at Spoon River College, and some corn fields were flattened southwest of Canton.
Thunderstorm Wind, Fulton
- When
- September 3, 3:00 PM CST to 3:02 PM CST
- Where
- Fulton County, Ipava
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.350, -90.320
Large tree branches and small trees were blown down.
Thunderstorm Wind, Peoria
- When
- September 3, 3:05 PM CST to 3:08 PM CST
- Where
- Peoria County, 2.71 mi WSW of Bartonville
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 40.640, -89.720
Measured wind gust of 60 mph with downed tree limbs and pea sized hail.
Thunderstorm Wind, Christian
- When
- September 3, 5:30 PM CST to 5:32 PM CST
- Where
- Christian County, 2.62 mi SE of Hewittsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.500, -89.290
Wind gust estimated by coop observer. Only minor damage to tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, September 3 to 4, 20111 death · 1 injured · $296,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Tennessee, September 3 to 5, 20111 death · $60,000 · 65 kt wind · 16 events
- Tornadoes and Flash Flooding in Mississippi, September 3 to 5, 20111 injured · $1.8 million · EF1 · 64 events
- High Surf in Texas, September 3, 20111 death · 1 event
- Damaging Winds in Michigan, September 3, 201110 injured · $39,000 · 65 kt wind · 15 events
- Tornadoes and Storm Surge in Florida, September 3 to 6, 2011$226,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Alabama, September 3 to 5, 2011$247,000 · EF1 · 8 events
- Hail and Damaging Winds in Wisconsin, September 3, 2011$415,000 · 70 kt wind · 15 events
- Tornado and Tropical Storm in Louisiana, September 3 to 4, 2011$275,000 · EF0 · 19 events
- Hail and Damaging Winds in Ohio, September 3 to 4, 2011$317,000 · 1 in hail · 10 events
- Tornadoes in Mississippi, September 3 to 4, 2011$100,000 · EF1 · 3 events
- Damaging Winds in Indiana, September 3, 20111 injured · $79,000 · 56 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349990, 349994, 349995, 349991, 349992, 349993, 349989, 349988.